Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 690, NWS Norman, OK

August 9, 2003Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2003, 3:18 AM CDT for Custer County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 3:18 AM CDT (08:18 UTC)
Expired
Aug 9, 2003, 4:00 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 146 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090818
SVROKC
OKC039-090900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 400 AM CDT

* AT 317 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES WEST OF FOSS RESERVOIR...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUTLER...FOSS RESERVOIR...
  MOOREWOOD AND STAFFORD

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3580 9937 3558 9943 3548 9935 3547 9902
          3579 9915

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:13 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 3:13 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
313 AM CDT SAT AUG 9 2003

MCS ONGOING OVER WESTERN OKLAHOMA EARLY THIS MORNING EXPECTED TO SAG
S OR SSE THROUGH THE MORNING. WILL LAY OUT HIGHEST POPS ALONG THE
PROJECTED PATH FOR TODAY. MAY SEE SOME WEAKENING OF THE SYSTEM BY
LATE MORNING... AND THEN SOME REINTENSIFICATION BY MID TO LATE AFTN.
HOWEVER... STILL A GOOD BIT OF UNCERTAINTY AS TO HOW FAR SOUTH THE
SYSTEM WILL HAVE TRACKED BY THEN. OUTFLOW BOUNDARIES COULD ALSO
PROVIDE AN ADDITIONAL FOCUS FOR LATE TODAY. WILL KEEP SOME LINGERING
STORMS IN THE FAR SOUTHWEST ZONES FOR THIS EVENING. TEMPS WILL BE
COOLER TODAY DUE TO PCPN AND EXTENSIVE CLOUD SHIELD... ESPECIALLY
OVER THE WEST. WILL KEEP CURRENT FORECAST OF LOW POPS IN OVER MAINLY
THE EAST FOR SUNDAY. GFS INDICATING SOME WEAK WAVES MOVING SOUTHWARD
INTO THE AREA... ALTHOUGH THESE FEATURES ARE HARDER TO FIND IN THE
ETA. IN THE LONGER TERM... MAINTAINING LOW POPS THROUGH MUCH OF THE
PERIOD LOOKS REASONABLE. UPPER TROUGH STARTS TO RETROGRADE TO THE
WEST...AND INTO OUR AREA... BY MID WEEK. THIS SYSTEM WILL LIKELY
PROVIDE ENOUGH INSTABILITY FOR A FEW SHWRS/TSTMS ESPECIALLY IN THE
AFTN AND EARLY EVENING HOURS. BELIEVE THE EXCESSIVE HEAT WE SAW THE
PAST SEVERAL DAYS... ESPECIALLY OVER SW OK AND WRN NTX... WILL
DEPART FOR A LITTLE WHILE ANYWAY. MCS TODAY WILL RESULT IN LOWER
TEMPS... WHILE THROUGH THE REMAINDER OF MUCH OF THE WEEK... WILL SEE
MORE OF AN EASTERLY LOW LEVEL FLOW... AND A FEW SHWRS/TSTMS ALONG
WITH SOME CLOUDS... WITH APPROACH OF RETROGRADING UPPER TROUGH.

PRELIM NMBRS... WILL MAKE LAST MINUTE ADJUSTMENTS TO POPS BASED ON
RADAR TRENDS.

OKC   93   71   96   71  / 40   10   10   20
HBR   90   71   97   71  / 70   10   10   10
SPS   92   73   98   73  / 60   20    5   10
GAG   90   68   97   68  / 60   10   10   10
PNC   92   69   94   70  / 30   10   20   20
DUA   96   73   95   73  / 30   10   20   20

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 8, 12:19 PM CDT, 14 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA.

DISCUSSION...
A SURFACE LOW OVER SOUTHEAST COLORADO...AND ITS ASSOCIATED FRONTAL
BOUNDARY EXTENDING SOUTHWARD FROM THE LOW...ARE EXPECTED TO PROVIDE
ENOUGH LOWER LEVEL CONVERGENCE...TO INITIATE THUNDERSTORMS LATER
TODAY. A MID LEVEL DISTURBANCE OVER THE CENTRAL ROCKIES THIS
MORNING...WILL PROVIDE ADDITIONAL DESTABILIZATION AND LIFT FOR THE
GREATEST AREAL COVERAGE TO OCCUR OVER EASTERN COLORADO...AND
POSSIBLY THE OKLAHOMA AND TEXAS PANHANDLES. AS THE EVENING AND
OVERNIGHT HOURS PROGRESS...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE SOUTHWARD...POSSIBLY GRAZING THE
WESTERN ONE THIRD OF OKLAHOMA...AND PARTS OF WESTERN NORTH TEXAS. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR INTENSITY AND MOVE INTO THE
AREA...ISOLATED DAMAGING WINDS MAY ACCOMPANY THEM AS THEY INITIALLY
ENTER THE AREA. OTHERWISE...ADDITIONAL HIGH BASED THUNDERSTORMS
MAY DEVELOP EAST OF THIS AREA AFTER MIDNIGHT...SIMILAR TO WHATS
BEEN EXPERIENCED THE LAST FEW MORNINGS. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES AGAIN WILL APPROACH OR EXCEED 105 THIS
AFTERNOON OVER WESTERN NORTH TEXAS AND MOST OF THE SOUTHERN HALF OF
OKLAHOMA.

FIRE DANGER WILL BE IN THE HIGH CATEGORY THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY...ESPECIALLY OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS RETURNING TO THE EASTERN HALF OF OKLAHOMA
SUNDAY AND SUNDAY NIGHT. LOW CHANCES OF RAIN MAY THEN CONTINUE OVER
THE ENTIRE AREA INTO THE MIDDLE OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
HEAT AND HUMIDITY WILL CONTINUE TO DRIVE HEAT INDICES TO NEAR OR
ABOVE THE DANGER LEVEL IN MANY AREAS EACH AFTERNOON AND EARLY
EVENING THROUGH THE WEEKEND. PRECAUTIONS TO MINIMIZE THE IMPACTS OF
HEAT STRESS SHOULD CONTINUE. TEMPERATURES AND ASSOCIATED HEAT
INDICES ARE EXPECTED TO DECREASE SOMEWHAT FROM MONDAY THROUGH
WEDNESDAY.

THE WILDFIRE DANGER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL
REMAIN HIGH UNTIL APPRECIABLE RAINFALL OCCURS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 9, 2:27 AM CDT, 51 minutes before
OKZ009-014-090745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT SAT AUG 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF ROLL AT 227 AM
CDT...MOVING SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT
DEADLY LIGHTNING CAN ALSO BE EXPECTED.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:41 AM CDTSevere Thunderstorm WarningOUNMajor49 min
Aug 9, 7:20 AM CDTSevere Thunderstorm WarningOUNJefferson40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.